On cusps and flat tops
Annales de l'Institut Fourier, Volume 64 (2014) no. 2, pp. 571-605.

Non-invertible Pesin theory is developed for a class of piecewise smooth interval maps which may have unbounded derivative, but satisfy a property analogous to C 1+ϵ . The critical points are not required to verify a non-flatness condition, so the results are applicable to C 1+ϵ maps with flat critical points. If the critical points are too flat, then no absolutely continuous invariant probability measure can exist. This generalises a result of Benedicks and Misiurewicz.

La théorie de Pesin est développée pour une classe d’applications de l’intervalle, lisses par morceaux. On n’exclut ni des singularités de la dérivée, ni que les points critiques soit plats. On prend comme hypothèse que la dérivée satisfasse à une condition liée à celle de la régularité Hölder.

Nos résultats s’appliquent à des transformations de l’intervalle de classe C 1+ϵ . Comme conséquence, on démontre l’absence de mesure de probabilité invariante et absolument continue par rapport à la mesure de Lebesgue, lorsque les points critiques sont trop plats. Cela étend un résultat de Benedicks et Misiurewicz.

DOI: 10.5802/aif.2858
Classification: 37E05, 37D25
Keywords: Lyapunov exponent, Pesin theory, absolutely continuous invariant measures, interval dynamics, flat critical points.
Mot clés : exposant de Lyapunov, théorie de Pesin, mesures invariantes et absolument continues, dynamique sur l’intervalle, points critiques plats.
Dobbs, Neil 1

1 Department of Mathematics and Statistics PL 68 FIN-00014 University of Helsinki Finland
@article{AIF_2014__64_2_571_0,
     author = {Dobbs, Neil},
     title = {On cusps and flat tops},
     journal = {Annales de l'Institut Fourier},
     pages = {571--605},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {64},
     number = {2},
     year = {2014},
     doi = {10.5802/aif.2858},
     mrnumber = {3330915},
     zbl = {06387285},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2858/}
}
TY  - JOUR
AU  - Dobbs, Neil
TI  - On cusps and flat tops
JO  - Annales de l'Institut Fourier
PY  - 2014
SP  - 571
EP  - 605
VL  - 64
IS  - 2
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2858/
DO  - 10.5802/aif.2858
LA  - en
ID  - AIF_2014__64_2_571_0
ER  - 
%0 Journal Article
%A Dobbs, Neil
%T On cusps and flat tops
%J Annales de l'Institut Fourier
%D 2014
%P 571-605
%V 64
%N 2
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.2858/
%R 10.5802/aif.2858
%G en
%F AIF_2014__64_2_571_0
Dobbs, Neil. On cusps and flat tops. Annales de l'Institut Fourier, Volume 64 (2014) no. 2, pp. 571-605. doi : 10.5802/aif.2858. https://aif.centre-mersenne.org/articles/10.5802/aif.2858/

[1] Araújo, Vítor; Luzzatto, Stefano; Viana, Marcelo Invariant measures for interval maps with critical points and singularities, Adv. Math., Volume 221 (2009) no. 5, pp. 1428-1444 | DOI | MR | Zbl

[2] Aspenberg, Magnus Rational Misiurewicz maps are rare, Comm. Math. Phys., Volume 291 (2009) no. 3, pp. 645-658 | DOI | MR | Zbl

[3] Benedicks, Michael; Misiurewicz, Michał Absolutely continuous invariant measures for maps with flat tops, Inst. Hautes Études Sci. Publ. Math. (1989) no. 69, pp. 203-213 | DOI | EuDML | Numdam | MR | Zbl

[4] Blokh, A. M.; Lyubich, M. Yu. Measurable dynamics of S-unimodal maps of the interval, Ann. Sci. École Norm. Sup. (4), Volume 24 (1991) no. 5, pp. 545-573 | EuDML | Numdam | MR | Zbl

[5] Bruin, H. Induced maps, Markov extensions and invariant measures in one-dimensional dynamics, Comm. Math. Phys., Volume 168 (1995) no. 3, pp. 571-580 | DOI | MR | Zbl

[6] Bruin, H.; Rivera-Letelier, J.; Shen, W.; van Strien, S. Large derivatives, backward contraction and invariant densities for interval maps, Invent. Math., Volume 172 (2008) no. 3, pp. 509-533 | DOI | MR | Zbl

[7] Bruin, Henk; Shen, Weixiao; van Strien, Sebastian Invariant measures exist without a growth condition, Comm. Math. Phys., Volume 241 (2003) no. 2-3, pp. 287-306 | MR | Zbl

[8] Bruin, Henk; Todd, Mike Equilibrium states for interval maps: the potential -tlog|Df|, Ann. Sci. Éc. Norm. Supér. (4), Volume 42 (2009) no. 4, pp. 559-600 | EuDML | Numdam | MR | Zbl

[9] Díaz-Ordaz, K.; Holland, M. P.; Luzzatto, S. Statistical properties of one-dimensional maps with critical points and singularities, Stoch. Dyn., Volume 6 (2006) no. 4, pp. 423-458 | DOI | MR | Zbl

[10] Dobbs, Neil Critical points, cusps and induced expansion in dimension one, Université Paris-Sud (2006) (Ph. D. Thesis)

[11] Dobbs, Neil Visible measures of maximal entropy in dimension one, Bull. Lond. Math. Soc., Volume 39 (2007) no. 3, pp. 366-376 | DOI | MR | Zbl

[12] Dobbs, Neil Measures with positive Lyapunov exponent and conformal measures in rational dynamics, Trans. Amer. Math. Soc., Volume 364 (2012) no. 6, pp. 2803-2824 | DOI | MR | Zbl

[13] Dobbs, Neil; Skorulski, Bartłomiej Non-existence of absolutely continuous invariant probabilities for exponential maps, Fund. Math., Volume 198 (2008) no. 3, pp. 283-287 | DOI | MR | Zbl

[14] Graczyk, Jacek; Sands, Duncan; Świątek, Grzegorz Metric attractors for smooth unimodal maps, Ann. of Math. (2), Volume 159 (2004) no. 2, pp. 725-740 | DOI | MR | Zbl

[15] Hofbauer, Franz On intrinsic ergodicity of piecewise monotonic transformations with positive entropy, Israel J. Math., Volume 34 (1979) no. 3, p. 213-237 (1980) | DOI | MR | Zbl

[16] Hofbauer, Franz On intrinsic ergodicity of piecewise monotonic transformations with positive entropy. II, Israel J. Math., Volume 38 (1981) no. 1-2, pp. 107-115 | DOI | MR | Zbl

[17] Hofbauer, Franz; Raith, Peter The Hausdorff dimension of an ergodic invariant measure for a piecewise monotonic map of the interval, Canad. Math. Bull., Volume 35 (1992) no. 1, pp. 84-98 | DOI | MR | Zbl

[18] Hofbauer, Franz; Raith, Peter The Hausdorff dimension of an ergodic invariant measure for a piecewise monotonic map of the interval, Canad. Math. Bull., Volume 35 (1992) no. 1, pp. 84-98 | DOI | MR | Zbl

[19] Keller, Gerhard Lifting measures to Markov extensions, Monatsh. Math., Volume 108 (1989) no. 2-3, pp. 183-200 | DOI | EuDML | MR | Zbl

[20] Keller, Gerhard Exponents, attractors and Hopf decompositions for interval maps, Ergodic Theory Dynam. Systems, Volume 10 (1990) no. 4, pp. 717-744 | DOI | MR | Zbl

[21] Ledrappier, François Some properties of absolutely continuous invariant measures on an interval, Ergodic Theory Dynamical Systems, Volume 1 (1981) no. 1, pp. 77-93 | DOI | MR | Zbl

[22] Ledrappier, François Quelques propriétés ergodiques des applications rationnelles, C. R. Acad. Sci. Paris Sér. I Math., Volume 299 (1984) no. 1, pp. 37-40 | MR | Zbl

[23] Luzzatto, Stefano; Tucker, Warwick Non-uniformly expanding dynamics in maps with singularities and criticalities, Inst. Hautes Études Sci. Publ. Math. (1999) no. 89, p. 179-226 (2000) | DOI | EuDML | Numdam | MR | Zbl

[24] Martens, Marco Distortion results and invariant Cantor sets of unimodal maps, Ergodic Theory Dynam. Systems, Volume 14 (1994) no. 2, pp. 331-349 | DOI | MR | Zbl

[25] de Melo, Welington; van Strien, Sebastian One-dimensional dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 25, Springer-Verlag, Berlin, 1993, pp. xiv+605 | MR | Zbl

[26] Newhouse, Sheldon E. Entropy and volume, Ergodic Theory Dynam. Systems, Volume 8 * (1988) no. Charles Conley Memorial Issue, pp. 283-299 | DOI | MR | Zbl

[27] Parry, William Topics in ergodic theory, Cambridge Tracts in Mathematics, 75, Cambridge University Press, Cambridge, 1981, pp. x+110 | MR | Zbl

[28] Rohlin, V. A. Exact endomorphisms of a Lebesgue space, Amer. Math. Soc. Transl. (2), Volume 39 (1964), pp. 1-36 | MR | Zbl

[29] Ruelle, David An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat., Volume 9 (1978) no. 1, pp. 83-87 | DOI | MR | Zbl

[30] Rychlik, Marek Bounded variation and invariant measures, Studia Math., Volume 76 (1983) no. 1, pp. 69-80 | EuDML | MR | Zbl

[31] Sands, Duncan Misiurewicz maps are rare, Comm. Math. Phys., Volume 197 (1998) no. 1, pp. 109-129 | DOI | MR | Zbl

[32] Stefano, Luzzatto; Marcelo, Viana Positive Lyapunov exponents for Lorenz-like families with criticalities, Astérisque (2000) no. 261, pp. xiii, 201-237 | MR | Zbl

[33] Thunberg, Hans Positive exponent in families with flat critical point, Ergodic Theory Dynam. Systems, Volume 19 (1999) no. 3, pp. 767-807 | DOI | MR | Zbl

[34] Zweimüller, Roland S-unimodal Misiurewicz maps with flat critical points, Fund. Math., Volume 181 (2004) no. 1, pp. 1-25 | DOI | MR | Zbl

Cited by Sources: